Michigan, 2004

Damaging Wind and High Wind in Michigan, August 18, 2004

August 18, 2004 · NWS MQT · 3 events in 3 counties and zones

A powerful cold front swept across Michigan's Upper Peninsula during the afternoon on the 18th. Scattered showers and a few thunderstorms accompanied the frontal passage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A powerful cold front swept across Michigan's Upper Peninsula during the afternoon on the 18th. Scattered showers and a few thunderstorms accompanied the frontal passage. One thunderstorm in Menominee County became severe and produced wind gusts in excess of 60 mph, which felled large trees near Stephenson. A gusty southwest wind turned sharply to the northwest soon after the frontal passage, and wind gusts approaching 60 mph blew down trees and caused power outages on the Keweenaw Peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 18, 9:55 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 18, 9:55 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1155 AM EDT WED AUG 18 2004

.DISCUSSION...
APPROACHING UNSEASONABLY POTENT SHORTWAVE AS NOTED ON WATER VAPOR
SATELLITE IMAGERY ALREADY BEGINNING TO IMPACT FAR WESTERN CWA AS OF
15Z. SURFACE PRES ANALYSIS SHOWS A RAPIDLY DEEPENING LOW...993MB AT
12Z AND 988MB AT 15Z...WITH STRONG SUBSIDENCE AND GUSTY WINDS BEHIND
THE MAIN FRONTAL PASSAGE. THIS FRONT IS CURRENTLY SITUATED ACROSS
MN...STRETCHING FROM NEAR INTERNATIONAL FALLS TO THE SOUTHWEST
CORNER OF THE STATE. A SECOND FRONT WAS NOTED ACROSS THE MN-CANADIAN
BORDER...WHERE SURFACE OBS INDICATED WIND GUSTS WERE SUSTAINED AT 20
TO 25 KTS...WITH FREQUENT GUSTS OF 30-35 KTS. WINDS ACROSS CWA AS OF
15Z WERE SHOWING SIGNS OF PICKING UP...WITH IWD...CMX...SAW ALL
GUSTING TO 20 TO 25 KTS. STRONG GUSTY WINDS ARE EXPECTED TO INCREASE
ACROSS CWA THIS AFTERNOON...ESPECIALLY ALONG THE KEWEENAW PENINSULA
AND LAKE SUPERIOR SHORELINES OF ALGER AND LUCE COUNTIES...WHERE WIND
ADVISORIES WILL REMAIN IN EFFECT.

ALTHOUGH SOME THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING
MAY PRODUCE LARGE HAIL AS WET BULB ZEROES FALL TO AROUND 9,000
FT...LIS DECREASE TO -1 TO -3...AND STABILITY DECREASES...MAIN
THREAT WILL BE DAMAGING WINDS FROM A DEVELOPING LINE OF STORMS. THIS
IS DUE TO STRONG NEARLY PARALLEL LOW AND MID LEVEL WINDS...40-45KTS
AT 850MB AND AROUND 80KTS AT 500MB...AND A RAPID DRYING OF AIR IN
THE 700-500MB LAYER BEHIND FRONTAL PASSAGE.

KDLH RADAR NOT SHOWING MUCH IN THE WAY OF -SHRA/TSRA ACTIVITY...BUT
CELLS DEVELOPING OVER THE MN ARROWHEAD SOUTHWEST TOWARD DULUTH ARE
SHOWING SIGNS OF INCREASING REFLECTIVITY AS THEY HEAD INTO A MORE
UNSTABLE AIRMASS FROM BETTER SOLAR HEATING AND WARM AIR ADVECTION
AHEAD OF THE FRONT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
    WIND ADVISORY THIS AFTN INTO THIS EVENING MIZ001-003.
    WIND ADVISORY THIS EVENING INTO EARLY MORNING FRIDAY MIZ006-007.
    GALE WARNING FOR LK SUPERIOR.

&&

LAROSA
Hazardous weather outlook, Aug 18, 3:40 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
540 AM EDT WED AUG 18 2004

MIZ001>007-009>014-084-085-191200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
540 AM EDT WED AUG 18 2004

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS WEST AND CENTRAL UPPER MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER WESTERN UPPER
MICHIGAN. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY
EARLY AFTERNOON OVER WESTERN UPPER MICHIGAN AND BY MID AFTERNOON
OVER CENTRAL UPPER MICHIGAN.

THUNDERSTORMS THAT DEVELOP INITIALLY COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS. AS THE AFTERNOON PROGRESSES IT IS POSSIBLE THAT A
LINE OF THUNDERSTORMS COULD FORM...WITH DAMAGING WINDS THE MAIN
HAZARD. THE HIGHEST LIKELIHOOD FOR SEVERE THUNDERSTORMS WOULD BE
AFTER 2 PM EDT FROM BARAGA TO WATERSMEET...AND AFTER 4 PM EDT AT
MARQUETTE AND ESCANABA. THUNDERSTORMS WILL CONTINUE TO SWEEP EAST
AND END EARLY THIS EVENING AT MANISTIQUE AND NEWBERRY.

GALE FORCE WINDS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER
WESTERN LAKE SUPERIOR AND THE KEWEENAW PENINSULA...AND ON EASTERN
LAKE SUPERIOR AND THE ADJACENT SHORELINE EAST OF MARQUETTE THIS
EVENING. SEE THE LATEST WIND STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLA

In the hours before

Special weather statement, Aug 18, 12:35 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
235 PM EDT WED AUG 18 2004

LMZ221-248-LSZ221-241>248-MIZ001>007-009>014-084-085-190100-
LAKE SUPERIOR...SAXON HARBOR TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL...INCLUDING KEWEENAW
BAY AND HURON BAY...TO THE HURON ISLANDS MI-
HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE MICHIGAN...SEUL CHOIX POINT TO POINT DETOUR MI-
BAY OF GREEN BAY NORTH OF A LINE FROM CEDAR RIVER
TO ROCK ISLAND PASSAGE MI-
ALGER BARAGA DELTA DICKINSON GOGEBIC IRON KEWEENAW LUCE MARQUETTE
MENOMINEE NORTHERN HOUGHTON NORTHERN SCHOOLCRAFT ONTONAGON SOUTHERN
HOUGHTON SOUTHERN SCHOOLCRAFT
235 PM EDT WED AUG 18 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT (8 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM EDT (8 PM CDT) FOR THE FOLLOWING COUNTIES IN UPPER
MICHIGAN.

ALGER...BARAGA...DELTA...DICKINSON...GOGEBIC...HOUGHTON...IRON...
KEWEENAW...LUCE...MARQUETTE...MENOMINEE...ONTONAGON...SCHOOLCRAFT

THE WATCH INCLUDES THE ADJACENT NEARSHORE AND OPEN WATERS OF LAKE
SUPERIOR AND LAKE MICHIGAN.

A LINE OF THUNDERSTORMS WILL SPREAD ACROSS WEST AND CENTRAL UPPER
MICHIGAN THIS AFTERNOON INTO THIS EVENING. SOME THUNDERSTORMS COULD
BECOME SEVERE...PRODUCING DAMAGING WINDS AND HAIL UP TO AN INCH
IN DIAMETER. BRIEF HEAVY RAIN COULD ALSO OCCUR WITH THE STRONGER
STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

JLB
Special weather statement, Aug 18, 1:45 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
345 PM EDT WED AUG 18 2004

MIZ001>003-009-084-182005-
GOGEBIC-KEWEENAW-NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON-
345 PM EDT WED AUG 18 2004

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE WEATHER THREAT HAS MOVED EAST OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS
BEEN CANCELLED.

MICHELS

The radar

The Green Bay radar (KGRB), 109 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menominee

When
August 18, 2:13 PM CST
Where
Menominee County, Stephenson
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.417, -87.617

Several large trees were knocked down.

High Wind, Keweenaw

When
August 18, 3:36 PM EST to 5:05 PM EST
Where
Keweenaw forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Trees and power lines were knocked down by gusty west winds.

High Wind, Northern Houghton

When
August 18, 3:42 PM EST to 5:20 PM EST
Where
Northern Houghton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A wind gust to 59 mph was reported at the Houghton County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419539, 5419541, 5419540.